Colorado, 2005

Hail in Colorado, July 5, 2005

July 5, 2005 · NWS GLD · 13 events in 2 counties and zones

13 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 5, 2:21 PM MST, 14 minutes earlier.

Area forecast discussion, Jul 5, 2:21 PM MST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GOODLAND KS
321 PM MDT TUE JUL 5 2005

.DISCUSSION...FORECAST PROBLEM WILL BE CHANCE OF PRECIPITATION.
SATELLITE CONTINUING TO SHOW AN ACTIVE WAVE TRAIN. HOWEVER..FLOW
IS BEGINNING TO CHANGE OVER THE PACIFIC. FLOW HAS BEEN AMPLIFYING
OVER THE LAST 24 HOURS WITH SOME WESTWARD MOVEMENT OF MAIN
FEATURES. THIS CREATES SOMEWHAT OF A LOW CONFIDENCE IN THAT THE
MODELS WILL HANDLE THIS CORRECTLY WITH TIME. AT JET LEVEL...MODELS
INITIALIZED WELL.

AT MID LEVELS...THE GFS/UKMET/ECMWF LOOKED TO INITIALIZE THE BEST.
AT LOW LEVELS...SURFACE WINDS AND FEATURES THE NAM/UKMET DID THE
BEST. ON TEMPERATURES...MODELS WERE CLOSE AND DID FAIRLY WELL
EXCEPT TO OUR SOUTH. THEY WERE GENERALLY TOO WARM ACROSS THE
SOUTHERN PLAINS. THE EXCEPTION WAS AT DDC WHERE THEY WERE TOO COOL.
WILL TEND TO GO WITH A BLEND OF THE GFS/UKMET/ECMWF. NAM APPEARS TO
BE AFFECTED BY CONVECTIVE FEEDBACK ISSUES TONIGHT AND TOMORROW.

TONIGHT...GFS STARTS OUT WITH A WEAK LEFT FRONT QUADRANT LATE THIS
AFTERNOON AND EARLY THIS EVENING AND THEN MOVES THE RIGHT REAR
QUADRANT ACROSS THE AREA AFTER THAT. THE NAM LOOKS TO BE SUFFERING
FROM CONVECTIVE FEEDBACK. DECENT SHORTWAVE COMING ACROSS. LOOK TO
HAVE MORE PARAMETERS AROUND FOR A DECENT AMOUNT OF COVERAGE. WILL BE
GOING LIKELY FOR TONIGHT.

WEDNESDAY/WEDNESDAY NIGHT...HAVE DECENT NORTHWEST FLOW ALOFT BUT
MODELS NOT BRINGING THROUGH A DEFINEABLE SHORTWAVE EVEN THOUGH THERE
ARE PLENTY UPSTREAM. WILL PUT IN SLIGHT CHANCE IN COLORADO FOR THE
AFTERNOON. BEST DYNAMICS LOOK TO BE IN THE SOUTHWEST PORTION OF THE
AREA AND WILL LEAVE A CHANCE THERE. WILL HAVE SLIGHT CHANCE
REMAINDER OF THE AREA. MODELS INDICATING LINGERING PRECIPITATION
BUT AM NOT SURE ABOUT THAT. CONVECTIVE FEEDBACK FROM NAM IS CAUSING
ITS OVERPRODUCTION OF QPF. WILL LEAVE OUT FOR NOW. CONSIDERING LOW
LEVEL WIND FIELD AND LEFTOVER CLOUD COVER...WILL GO NEAR FOR MAX
TEMPERATURES.

THURSDAY/THURSDAY NIGHT...CHANGED THIS PERIOD FROM THE ORIGINAL
DISCUSSION. AT LAST MINUTE DECIDED TO ADD A SLIGHT CHANCE TO THE
WESTERN HALF OF THE AREA DURING THE NIGHT. WEAK SHORTWAVE AND FORCING
COMES IN DURING THE NIGHT AND HAVE A GOOD VEERING PROFILE.
WITH RIDGING WILL WARM UP TEMPERATURES BUT NOT TOO MUCH DUE TO
SOUTHEAST WINDS.

FRIDAY...WILL KEEP THE DAY DRY AND HAVE TEMPERATURES NEAR GUIDANCE
DUE TO SIMILAR CONDITIONS TO THE PREVIOUS DAY.

FOR SATURDAY THROUGH TUESDAY...MODELS DID NOT CHANGE TOO MUCH FROM
PREVIOUS RUN AND ARE SIMILAR TO EACH OTHER. ONE SUBTLE TREND TO NOTE
IS THAT MODELS...ESPECIALLY THE OPERATIONAL GFS...IS A LITTLE FURTHER
WEST WITH UPPER LEVEL FEATURES. OTHER MODELS AND ENSEMBLE WOULD
SUPPORT THIS AS WELL. CURRENT SATELLITE WOULD ALSO LEND CONFIDENCE TO
THIS SOLUTION. HOWEVER...MODELS MAY BE UNDERDOING STRENGTH OF UPPER
SYSTEM IN THE CENTRAL PACIFIC. THIS SYSTEM HAS BEEN MOVING WEST AND
DEEPENING OVER THE LAST 24 HOURS. COMBINATION OF THOSE FACTORS PLUS
STRONG JET COMING DOWN THE WEST SIDE OF THE EASTERN PACIFIC UPPER
TROUGH WOULD INDICATE THAT THE MODELS MAY STILL NOT BE FAR ENOUGH
WEST WITH THE UPPER FEATURES.

VERY PROBLEMATIC FORECAST IN REGARDS TO PRECIPITATION DURING THIS
TIME PERIOD. DDC AND PUB EXPRESSED CONCERN IN CHAT ABOUT NORTHWEST
FLOW ALOFT ON TOP OF LOW LEVEL SOUTH TO SOUTHEAST WINDS. IT LOOKS
LIKELY THAT EVERY SINGLE DAY COULD HAVE STORMS FORM NEAR THE FRONT
RANGE. FLOW ALOFT WILL BE VERY WEAK AND WILL BE HARD TO DETERMINE HOW
FAR EAST TO TAKE THOSE THUNDERSTORMS. MODELS ARE NOT TOO DIFFERENT
WHICH MAKES ME NERVOUS ABOUT HAVING A COMPLETELY DRY FORECAST. BASED
ON THIS AND TO MATCH A LITTLE BETTER WITH BOU...PUB...AND DDC...WILL
INSERT SLIGHT CHANCE INTO WESTERN HALF OF AREA SATURDAY NIGHT INTO
MONDAY NIGHT. NEW TEMPERATURE GUIDANCE CHANGED LITTLE FROM PREVIOUS
RUN. SEE LITTLE REASON TO DEVIATE MUCH FROM IT WITH SOME TENDENCY TO
GO A TAD ABOVE THE MAXES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

BULLER
Hazardous weather outlook, Jul 5, 9:50 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT TUE JUL 5 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
1050 AM MDT (1150 AM CDT) TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE TRI
STATE REGION TODAY BETWEEN ROUGHLY 2PM AND MIDNIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 2 PM MDT...IN EASTERN
COLORADO...WEST OF HIGHWAY 385. THE ACTIVITY WILL MOVE EAST INTO
WESTERN KANSAS AND SOUTHWEST NEBRASKA LATE THIS AFTERNOON AND
CONTINUE INTO THE OVERNIGHT HOURS. SOME OF THE STORMS ARE EXPECTED
TO BECOME SEVERE. A COMBINATION OF STRONG WIND SHEAR AND COLD
TEMPERATURES ALOFT WILL RESULT IN A FEW SUPERCELL THUNDERSTORMS
WHICH MAY PRODUCE VERY LARGE DAMAGING HAIL AROUND BASEBALL SIZE. THE
BEST CHANCE FOR DAMAGING HAIL WILL BEGIN IN COLORADO AND MAY
CONTINUE AS FAR EAST AS HIGHWAY 83 DURING THE EVENING. LOCALLY
SEVERE WIND GUSTS ARE ALSO LIKELY WITH THE STRONGEST STORMS.
ISOLATED TORNADOES MAY ALSO OCCUR ACROSS THE REGION...BUT ESPECIALLY
EARLY DURING THE EVENT TO THE WEST OF A LINE FROM BENKELMAN NEBRASKA
TO LEOTI KANSAS...AND INCLUDING EASTERN COLORADO. HOWEVER...WEAK LOW
LEVEL SHEAR AND RELATIVELY HIGH CLOUD BASES SHOULD LIMIT THE TORNADO
POTENTIAL.

HEAVY RAINFALL MAY ALSO BECOME A CONCERN IN ANY SLOW MOVING STORMS.
LOW LYING AREAS AND LOCATIONS THAT RECEIVED HEAVY RAINFALL ON SUNDAY
AND MONDAY WILL BE SUSCEPTIBLE TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY AFTERNOON AND EVENING THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE TRI STATE REGION. THE HIGHEST PROBABILITY
FOR SEVERE STORMS WILL EXIST WEST OF A LINE FROM BENKELMAN...TO
GOODLAND...TO TRIBUNE.  LARGE HAIL AND DAMAGING WINDS APPEAR TO BE
THE PRIMARY THREATS FROM ANY STORMS THAT BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING...BEGINNING BETWEEN 2 AND 3 PM IN COLORADO.

05/BURKE

In the hours before

Local storm report, Jul 5, 8:38 AM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
938 AM MDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     3 E PALISADE            40.34N 101.05W
07/04/2005                   HITCHCOCK          NE   NEWSPAPER

            IRRIGATION PIVOT BLOWN OVER.

0609 PM     HAIL             6 E TRENTON             40.17N 100.90W
07/04/2005  1.25 INCH        HITCHCOCK          NE   NEWSPAPER

            SEVERE CROP DAMAGE.

&&

MENTZER
Special weather statement, Jul 5, 12:20 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
120 PM MDT TUE JUL 5 2005

COZ090>092-060300-
CHEYENNE CO-KIT CARSON-YUMA-
120 PM MDT TUE JUL 5 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EXTREME EASTERN
COLORADO...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 9 PM MDT FOR THE FOLLOWING COUNTIES IN EASTERN COLORADO...
YUMA...KIT CARSON...AND CHEYENNE.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP. MOVE TO A REINFORCED BUILDING IF A
WARNING IS ISSUED OR A THUNDERSTORM MOVES OVER YOUR AREA.

MENTZER

The radar

The Goodland radar (KGLD), 45 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Kit Carson

When
July 5, 2:35 PM MST
Where
Kit Carson County, 8 mi NNE of Burlington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -102.217

Hail, Kit Carson

When
July 5, 2:40 PM MST
Where
Kit Carson County, 4 mi N of Burlington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -102.267

Hail, Kit Carson

When
July 5, 2:40 PM MST
Where
Kit Carson County, 6 mi N of Burlington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.383, -102.267

Hail, Kit Carson

When
July 5, 2:44 PM MST
Where
Kit Carson County, 5 mi N of Burlington
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -102.267

Hail, Kit Carson

When
July 5, 2:46 PM MST
Where
Kit Carson County, 1 mi E of Burlington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.250

Hail, Kit Carson

When
July 5, 2:48 PM MST to 3:44 PM MST
Where
Kit Carson County, Burlington
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.267

Hail shredded leaves and dented cars.

Hail, Kit Carson

When
July 5, 2:51 PM MST
Where
Kit Carson County, Burlington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.267

Hail, Kit Carson

When
July 5, 2:57 PM MST
Where
Kit Carson County, 1 mi E of Burlington
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.250

Hail, Kit Carson

When
July 5, 3:00 PM MST
Where
Kit Carson County, 4 mi NW of Burlington
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.333, -102.317

Hail, Kit Carson

When
July 5, 3:02 PM MST
Where
Kit Carson County, Burlington
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.267

Damaged shingles on house.

Hail, Kit Carson

When
July 5, 3:03 PM MST
Where
Kit Carson County, 7 mi ENE of Burlington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.333, -102.150

Hail, Cheyenne

When
July 5, 4:05 PM MST
Where
Cheyenne County, 12 mi S of Wild Horse
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.650, -103.000

Hail, Cheyenne

When
July 5, 4:07 PM MST
Where
Cheyenne County, 13 mi S of Wild Horse
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -103.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458862, 5458863, 5458864, 5458865, 5458866, 5458867, 5458868, 5458869, 5458870, 5458871, 5458872, 5458873, 5458874.